Hail, Garfield
- When
- July 22, 4:32 PM MST
- Where
- Garfield County, 1.41 mi W of Jordan
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.320, -106.910
Trained spotter reported hail up to the size of golf balls.
A strongly-sheared environment was able to sustain organized updrafts, supportive of large hail across portions of eastern Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strongly-sheared environment was able to sustain organized updrafts, supportive of large hail across portions of eastern Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 22, 1:13 PM MST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 213 PM MDT MON JUL 22 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... THE SHORT TERM PERIOD WILL CONTINUE WITH THE PERSISTENT PATTERN OF HIGH PRESSURE AND A HEAT DOME CENTERED OVER THE GREAT BASIN AND DESERT SOUTHWEST...AND LONG WAVE TROUGH CENTERED OVER THE HUDSON BAY REGION. THIS PLACES NORTHEAST MONTANA UNDER A NORTHWEST FLOW ALOFT PATTERN. THIS WILL PLACE THE FLUCTUATING STATIONARY BOUNDARY AND DRY LINE ACROSS NEMONT FROM THE NW TO THE SE. WEAK EMBEDDED DISTURBANCES IN THE FLOW ALOFT WILL GENERATE THUNDERSTORMS AND RAIN SHOWERS TONIGHT AND TUESDAY. THIS PATTERN WILL ALSO BRING JUST SLIGHTLY COOLER THAN NORMAL TEMPERATURES. TONIGHT...THE EVENING BEGINS WITH LIMITED INSTABILITY AND MOISTURE ALONG WITH NOT MUCH IN THE WAY OF BULK SHEAR. HOWEVER WITH SURFACE WIND FINALLY SHIFTING TO THE SOUTHEAST AND A WEAK SHORTWAVE TROUGH MOVING ACROSS NEMONT...THERE SHOULD BE ENOUGH FORCING TO FIRE OFF SOME GENERAL THUNDERSTORMS. TUESDAY...CONDITIONS BEGIN WITH A BIT MORE INSTABILITY AND SOUTHEAST WINDS IN PROGRESS TO FEED SURFACE MOISTURE INTO THE AREA. THE LEE SURFACE TROUGH SHIFTS OVER THE AREA AND A VORT MAX WILL SUPPORT A FEW MORNING STORMS OR RAIN SHOWERS. THEN DURING THE AFTERNOON A SLIGHTLY MORE ENERGETIC SHORTWAVE IN THE 500MB FLOW WILL SEND A DISTINCT COLD FRONT INTO MAINLY THE NORTHERN ZONES AND NORTH DAKOTA DURING THE AFTERNOON AND EVENING. THE BUFKIT VERTICAL WIND PROFILE WILL BE MORE SUPPORTIVE OF STRONGER STORMS OR MAYBE A SUPER CELL OR TWO. BASED ON THE LOCATION OF THE COLD FRONT THESE STORMS SHOULD FIND BETTER CONDITIONS IN NORTH DAKOTA IN THE EVENING. WEDNESDAY...AFTER THE SHORTWAVE MOVES THROUGH...CONDITIONS WILL AGAIN BECOME ONLY WEAKLY UNSTABLE. THE STATIONARY BOUNDARY WILL HAVE SHIFTED FARTHER TO THE SOUTHWEST AND WITHOUT ANY EMBEDDED DISTURBANCES ALOFT...THE DAY SHOULD GENERALLY BE QUIET AND SLIGHTLY COOL. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... DECENT MODEL AGREEMENT CONTINUES IN THE LONG TERM. DISTURBANCES IN NORTHWEST FLOW ALOFT WILL KEEP SOME POTENTIAL FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEK. A PATTERN SHIFT LOOKS TO OCCUR FOR THE WEEKEND AND EARLY NEXT WEEK AS AN UPPER TROUGH PUSHES INTO THE PACIFIC NORTHWEST. THE UPPER FLOW OVER EASTERN MONTANA WILL GO SOUTHWESTERLY IN RESPONSE TO THE TROUGH...WHILE THE SURFACE FLOW REMAINS MOIST AND OUT OF THE SOUTHEAST. THIS IS A FAVORABLE THUNDERSTORM PATTERN FOR THE REGION. BIGGEST CHANGE MADE TO THE GOING FORECAST WAS TO TREND UP POPS FOR THE WEEKEND...ESPECIALLY ON SUNDAY. STORMS COULD BE ON THE STRONG SIDE THIS WEEKEND AS WELL...SO WILL BEGIN MENTIONING THE POTENTIAL IN THE HWO AND VIA SOCIAL MEDIA. GILCHRIST PERSISTENT PATTERN EXPECTED OVER MONTANA FOR THE EXTENDED PERIOD. BLOCKING LOW IN EASTERN CANADA WITH TROF EXTENDING ACROSS THE EASTERN CONUS...WITH RIDGING INTO THE GREAT BASIN WILL PUT MONTANA IN NORTHWEST FLOW THROUGH THE WEEKEND. LEE TROF/DRY LINE REMAINS FAIRLY STATIONARY OVER CENTRAL MONTANA AND WILL BE THE FOCUS FOR ANY THUNDERSTORM DEVELOPMENT AS WEAK SHORTWAVES SLIDE THROUGH THE FLOW. MODELS IN PRETTY GOOD AGREEMENT WITH THESE FEATURES INCLUDING TIMING OF SHORTWAVES...WITH BEST CONVECTIVE POTENTIAL OVER THE NORTHEASTERN ZONES. PATTERN BEGINS TO SHIFT FOR EARLY NEXT WEEK WITH TROF DIGGING ALONG THE WEST COAST...PUSHING THE UPPER RIDGE EASTWARD. THUNDERSTORM POTENTIAL WILL INCREASE AS THE UPPER FLOW TURNS SOUTHWEST. EBERT && .AVIATION... MOSTLY VFR. SCATTERED THUNDERSTORMS MAY IMPACT ANY OF THE FOUR TERMINALS WITH MVFR FLIGHT CONDITIONS THIS EVENING THROUGH TUESDAY MORNING. CONFIDENCE IS TIMING INDIVIDUAL STORMS IS LOW AT THIS TIME...SO HAVE HANDLED IT WITH CB FOR NOW. EASTERLY WINDS WILL DOMINATE OVER THE NEXT 24 HOURS AT 10 TO 15 KTS. GILCHRIST && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 227 PM MDT MON JUL 22 2013 MTZ016>027-059>062-231200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 227 PM MDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM ALONG A DRY LINE FROM DODSON TO SUN PRAIRIE AND DOWN THROUGH THE LOWER MUSSELSHELL RIVER VALLEY AFTER ABOUT 3PM THIS AFTERNOON. THESE STORMS SHOULD THEN SLOWLY MOVE OFF TO THE EAST TOWARD THE MONTANA/NORTH DAKOTA BORDER FROM ABOUT 6PM TO MIDNIGHT. ISOLATED SEVERE CELLS ARE NOT LIKELY BUT ALSO NOT OUT OF THE QUESTION WITH MAIN THREATS BEING HAIL AND STRONG WINDS. ANY CHANCE FOR SEVERE WEATHER SHOULD SUBSIDE BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG STORMS ARE AGAIN POSSIBLE TUESDAY WITH THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS. A FAVORABLE THUNDERSTORM PATTERN WILL SET UP BY THIS WEEKEND...WITH ANOTHER ROUND OF STRONG THUNDERSTORMS POSSIBLE SATURDAY AND SUNDAY. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR DETAILS AS THEY BECOME APPARENT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 514 PM MDT MON JUL 22 2013 MTZ022-023-230015- GARFIELD-MCCONE- 514 PM MDT MON JUL 22 2013 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN MCCONE COUNTY IN NORTHEAST MONTANA... CENTRAL GARFIELD COUNTY IN NORTHEAST MONTANA... UNTIL 615 PM MDT. AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JORDAN...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF CENTRAL GARFIELD COUNTY... RURAL AREAS OF EASTERN GARFIELD COUNTY... RURAL AREAS OF SOUTHWESTERN MCCONE COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4749 10615 4693 10647 4734 10716 4751 10704 TIME...MOT...LOC 2314Z 291DEG 25KT 4735 10689 SCT WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 101 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
4 hail. Local standard time, as filed.
Trained spotter reported hail up to the size of golf balls.
Trained spotter reported hail up to the size of golf balls with heavy rain and winds gusting to 35 mph.
Trained spotter reported hail up to the size of hen eggs.
Public reported hail up to the size of golf balls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471544, 471545, 471546, 471547.